manuscripta mathematica

, Volume 34, Issue 1, pp 45–70 | Cite as

The C*-algebra of the N-dimensional harmonic oscillator

  • Houshang H. Sohrab


In this paper we study the Fredholm thoery of a C*-algebraOl of o-order pseudo-differential operators on L2(ℝn). IfK denotes the ideal of all compact operators of L2, the algebraOl will be generated by (i) the idealK, (ii) a function algebra CS(ℝn) and (iii) by the bounded operators xjΛ, DjΛ, j=1,...,n, Λ= H−1/2, H=1+¦x¦2−Δ. We show thatOl/K is a commutative C*-algebra with identity and obtain its Gelfany space M. This provides Fredholm criterion and index formula for a graded algebra of partial differential operators including all oeprators with polynomial coefficients. We also give Fredholm criterion and index formula for systems of such operators.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [ 1]
    ATIYAH, M. F.: Algebraic topology and elliptic operators. Comm. Pure Appl. Math.20, 237–249 (1967)Google Scholar
  2. [ 2]
    ATIYAH, M. F.: K-Theory. Benjamin, Inc. New York 1967Google Scholar
  3. [ 3]
    ATKINSON, F. V.: The normal solubility of linear operators in normed spaces. Mat. Sbornik N. S.28 (70), 3–14 (1951)Google Scholar
  4. [ 4]
    BOTT, R.: The stable homotopy of the classical groups. Ann. of Math.70, 303–337 (1959)Google Scholar
  5. [ 5]
    BREUER, M. and CORDES, H. O.: On Banach algebras with σ-symbol. J. Math. Mech.13, 303–323 (1964)Google Scholar
  6. [ 6]
    BREUER, M. and CORDES, H. O.: On Banach algebras with c-symbols, II. J. Math. Mech.14, 299–314 (1965)Google Scholar
  7. [ 7]
    CHERNOFF, P. R.: Essential self-adjointess of powers of generators of hyperbolic equations. J. Func. Anal.12, 402–414 (1973)Google Scholar
  8. [ 8]
    CHERNOFF, P. R.: Lecture notes on topics in analysis. U. C. Berkeley, Spring 1978Google Scholar
  9. [ 9]
    CORDES, H. O.: Self-adjointness of powers of elliptic operators on non-compact manifolds. Math. Ann.195, 257–272 (1972)Google Scholar
  10. [10]
    CORDES, H. O.: Banach algebras and partial differential operators. Lecture Notes, Lund 1971Google Scholar
  11. [11]
    CORDES, H. O.: Elliptic pseudo-differential operators-An abstract theory. Lecture Notes in Math.756 Berlin-Heidelberg-New York: Springer 1979Google Scholar
  12. [12]
    CORDES, H. O., HERMAN, E.: Gelfand theory of pseudo-differential operators, Amer. J. Math.90, 681–717 (1968)Google Scholar
  13. [13]
    CORDES, H. O., MCOWEN, R. C.: The C*-algebra of a singular elliptic problem on a non-compact Riemannian manifold. Math. Zeit.153, 110–116 (1977)Google Scholar
  14. [14]
    CORDES, H. O., MCOWEN, R. C.: Remarks of singular elliptic theory on complete Riemannian manifolds. Pacific J. Math.70, 133–142 (1977)Google Scholar
  15. [15]
    HERMAN, E. A.: The symbol of the algebra of singular integral operators. J. Math. Mech.15,147–156 (1966)Google Scholar
  16. [16]
    HÖRMANDER, L.: The Weyl calculus of pseudo-differential operators. Comm. Pure Appl. Math.32, 359–443 (1979)Google Scholar
  17. [17]
    KATO, T.: Perturbation theory for linear operators. Berlin-Heidelberg-New York: Springer 1966Google Scholar
  18. [18]
    MACKEY, G. W.: A theorem of Stone and Von-Neumann. Duke Math. J.16, 313–326 (1949)Google Scholar
  19. [19]
    MCOWEN, R. C.: Fredholm theory of partial differential operators on complete Riemannian manifolds. Ph.D. Thesis, Berkeley 1978.Google Scholar
  20. [20]
    PALAIS, R.: Seminar on the Atiyah-Singer index theorem. Ann. of Math. Studies.57, Princeton 1966Google Scholar
  21. [21]
    SEELEY, R. T.: Integro-differential operators on vector bundles. Trans. Amer. Math. Soc.117, 167–204 (1965)Google Scholar
  22. [22]
    SIMON, B.: The P(φ)2 Euclidean (Quantum) Field Theory. Princeton University Press, Princeton, N.J. 1974Google Scholar
  23. [23]
    SOHRAB, H.: The C*-algebra of the n-dimensional harmonic oscillator. Ph.D. Thesis, Berkeley 1980Google Scholar
  24. [24]
    TAYLOR, M. E.: Gelfand theory of pseudo-differential operators and hypoelliptic operators. Trans. Amer. Math. Soc.153, 493–510 (1971)Google Scholar
  25. [25]
    TOMER, E. R.: On the C*-algebra of the Hermite operator. Ph.D. Thesis, Berkeley 1978Google Scholar

Copyright information

© Springer-Verlag 1981

Authors and Affiliations

  • Houshang H. Sohrab
    • 1
  1. 1.c/o Dr. S. Mozayeny45 OsnabrückFed. Rep. of Germany

Personalised recommendations